It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Smoking Cessation Message Board


Smoking Cessation Board Index


I got a prescription for Chantix in early March, thought it was a real miracle drug, it certainly did what it claimed to do; take away the cravings for nicotine, I was singing its' praises to everyone I knew who smoked.

Unfortunately within 3 weeks of starting it my feet and lower legs swelled horribly and the pain was almost unbearable, I had extreme urinary urgency and was making many many trips a day to the bathroom (had to get rid of all that water that was in my lower extremities).

Had some other physical problems that I had never had before taking Chantix. Called my doctor, she examined me, did a urine test in the office and ordered a Kidney Function Test and other blood tests, told me to stop the Chantix and await the test results. I was told if the test was normal to go back on it but SLOWLY, and see what happened.

Within a week of going back on it the swelling started again, so I went back off and Dr said to NEVER take it again, to make sure it was in my record that I had a severe allergic reaction to it. So back to smoking again and wondering what to try now, over the years I've tried the patches, the gum, accupuncture, and probably a few other things including cold turkey.

So although the swelling/edema went away the pain is STILL in my feet/lower legs after 4-5 months; I've had massages & pedicures, I've seen a podiatrist who said Mortons Neuroma, my doc wanted to check my veins/arteries due to the smoking, so had aterial ultra sound of my feet & legs....fine no problems, and an abdominal ultra sound to check the aortal artery that passes thru the abdominal (or something like that), and that test also perfectly fine. I've tried different types of shoes, even a new bed thinking it was something like that. My next stop may have to be at a neurologist to see if nerve pain.

I have NEVER had problems with my feet ever.

One of the major problems that MAY or MAY NOT be due to Chantix is this: I have been a chronic pain sufferer for several years and in a pain management program, and take medication daily for pain.

I really believe that when I started the Chantix it somehow 'blocked' the effectiveness of my pain medication; before Chantix my fibromyalgia, chronic myofascial pain, etc was pretty well under control, after Chantix I have not had one full day where I feel I am at the same pain control level as before. I have discussed this with both my Primary care & Pain Mgmt Docs, they both just kinda shrug their shoulders and look at me as if I'm weird.

Sorry to ramble but really curious to know if anyone else has had adverse side effects from Chantix? Surely I'm not the only one? And PLEASE don't reply and tell me how bad smoking is for me, I KNOW all of that already. Thank you.
I am so sorry this is happening to you! And you're not alone. Do an online search for this med's side effects.

My hubby "freaked" on Chantix. He ended up stopping it after only a few weeks. He became extremely angry. And it started those first few days he started Chantix, not once he quit. I know irritability is a side effect of quitting smoking, but this set in long before he put the smokes down. Also, he'd successfully quit before for almost a year, and this anger/rage thing did not happen to him.

He's also about as sweet as they come. He's a shy, quiet artist I've known since he was a teenager. He's never raised a hand to anyone or even talked about it. Chantix really turned him into someone none of us recognized. When he started talking about extremely dark thoughts involving ending it all, I looked at the physician pamphlet (vs. the patient pamphlet) you can download from Pfizer's website. Sure enough, there were several rage/suicidal ideation precautions there, so he stopped the med immediately.

His anger/rage has gone from a solid 10 to about a 2 or 3. Now we wonder if the little bit of anger/rage/irritability he has is just the "normal" stuff everyone goes through when they quit smoking or if it's still Chantix side effect. He'd started Chantix on 5/7 and stopped it right around 5/29.

I sure hope you get to the bottom of your problems. Do some research. I read there's a consumer advocacy group involved or close to getting involved with getting Pfizer to address these side effects.
Thx StenoLady, I have done quite a bit of online research and I do feel that there are MANY people have some really bad side affects, and that their Doctors who prescribed seem totally unconvinced that the Chantix is causing the problems. And of course there are the many people who take it with no problems and have great success, but surely not a one size fits all medication as is the case with most IMHO.
Kristinita,

With the info with chantix,the little folded up paper in the box.Chantix can cause joint pain and swelling.

If you search chantix on the web,you'll find several have had adverse reactions,especially joint pain.

This med is designed as one size fits all.Even at a half a pill a day I have developed joint pain.But I don't know if its from the chantix,working out at the gym or a flair-up from me having MS.

Even though I'm 34 days into being a non-smoker,I know I'm not ready to stop the chantix.

Kristinita,when your ready to stop smoking that day will come to you,then you will know.
Thanks Nuffs for your reply, I did read the little folder that came with the script and have also been on the Chantix website, as well as Pfizer site.

About the only thing I haven't tried to help stop smoking is hypnosis, so will find a hypnotist soon, I'm pretty sure that a hynotist could cause no harm, but no longer so sure about Chantix.
I realize that this post is a few weeks old, but I was doing a search and came across it. I will be smoke free a month on Thursday:D and am so thrilled about that! But the swelling in my feet is driving me nuts. I only took the Chantix for a total of 2 1/2 weeks (stopped smoking on day 10), so I've been off it for over 2 weeks now, but my ankles are still very swollen. I would have figured it would have subsided by now, if it were due to the Chantix. I wonder if fluid retention is maybe connected to nicotine withdrawl, rather than the medication.

Edited to add that I also am still having some of the tingling "pins and needles" feelings that I initially thought were due to the medication.





All times are GMT -7. The time now is 10:44 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!